Alert archive / California / Flash Flood Warnings in 2019

Flash Flood Warning 18, NWS Hanford, CA

May 25, 2019Kern County, California

NWS Hanford, CA issued this flash flood warning at May 25, 2019, 4:02 PM PDT for Kern County, California. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 25, 2019, 4:02 PM PDT (23:02 UTC)
Expired
May 25, 2019, 6:40 PM PDT
In force
3 hr
Issued by
NWS Hanford, CA
Area
Storm-based polygon
Flood severity
None

County Kern County, CA

The radar

The Edwards AFB radar (KEYX), 110 km from the middle of the area, began a volume at 23:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Vandenberg AFB, CA (KVBG), launched 12:00Z, 11.0 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Vandenberg AFB, CA at 12:00Z on 2019-05-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Vandenberg AFB, CA at 12:00Z on 2019-05-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
730 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
22 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hanford, CA wrote its last area forecast discussion before this flash flood warning went out at May 25, 3:13 PM PDT, 49 minutes earlier.

Area forecast discussion, May 25, 3:13 PM PDT, 49 minutes before
Area Forecast Discussion
National Weather Service San Joaquin Valley - Hanford CA
313 PM PDT Sat May 25 2019

.SYNOPSIS...
A low pressure system will bring an increased chance of showers
and thunderstorms over our area today, and possibly on Sunday.
Some thunderstorms could become strong with small hail, gusty
winds, and locally heavy rainfall possible. Several inches of
snowfall is forecast over parts of the Sierra Nevada. Temperatures
will become significantly cooler on Sunday. A warming trend is
expected next week with a few afternoon and evening showers
possible over the Sierra Nevada each day.

&&

.DISCUSSION...
Convection is already firing up across CENCAL attm. Models are
advertising capes around 1500 j/kg and LI's 0 to -2 over the SJV
today. An upper level trough is pushing through the region
in advance of a strong area low pressure that will be crossing
the area tomorrow. More seasonal high temperatures today with
possible record low maximum temperatures forecast for tomorrow.

Eventhough tomorrow the calendar says May 26th...its going to
feel more like February 25th! Forecast highs are expected to be in
the low 60 across the SJV on Sunday. Which has put a damper on
many Memorial Day plans. A very impressive 546 dm upper low
center is forecast to cross the region on Sunday with plenty of
clouds and precip expected. High elevation snow is also in the
forecast and will create travel issues for folks planning a trip
to the national parks in the Southern Sierra Nevada. Model
guidance is coming in a bit wetter today than last nights model
run and we have bumped up amounts a few inches. At this point the
Advisory is out and we are concerned about travelers going to the
mountains tomorrow. Snow will spread across the region Sunday
morning and continue during the day on Sunday becoming heavy at
times. Travel is highly discouraged into the mountains.

So how cold is going to get tomorrow?
Here are some record low max temperatures for area cities for May
26...

FAT		66/1966
BFL		68/1998
Hanford 70/1998
Madera	73/2011
Merced	73/2012

We are currently forecasting 60 to 65 across most areas in the
SJV. So records are in jeopardy tomorrow.

Rainfall amounts are pretty decent as well as new guidance is
giving the SJV 0.10 to 0.50, Sierra foothills and mountains 0.50
to 1.00 and below the snow line. We are looking at the snow line
to start out around 7000 feet and lower through the day on Sunday
to around 5500 feet late on Sunday evening. Snow amounts have
increased a bit since last nights run and forecast package. We are
now looking at 3 to 7 inches and isolated amounts possibly 10 to
even 12 inches.

The upper low center will move into SRN NV early Monday with
gradual clearing conditions across the SJV region. The mountains
will remain unsettled through the week as broad cyclonic flow will
swing impulses through the Sierra and trigger afternoon and
evening convection. Wednesday is indicating a stronger impulse
moving across the rejoin that will trigger more widespread
mountain precipitation. Convection will become less widespread
late int eh week and into the weekend in the Sierra.

&&

.AVIATION...
MVFR conditions can be expected over the Sierra during the next 24
hours with areas of IFR and mountain obscurations. Additionally...
isolated thunderstorms are possible over the Sierra and adjacent
foothills until 03z Sunday. A recurrence of isolated thunderstorms
is possible over the central California interior with local
MVFR ceilings between 19z Sunday and 00z Monday. VFR conditions
can be expected elsewhere over the central California interior
during the next 24 hours.

&&

.AIR QUALITY ISSUES...
None.

&&

.CERTAINTY...

The level of certainty for days 1 and 2 is medium.
The level of certainty for days 3 through 7 is medium.

Certainty levels include low...medium...and high. Please visit
www.weather.gov/hnx/certainty.html for additional information
an/or to provide feedback.

&&

.HNX Watches/Warnings/Advisories...
Winter Weather Advisory from 5 AM Sunday to 5 AM PDT Monday
ABOVE 6000 FEET FOR THE CAZ192>194.

&&

synopsis/public/fw...JDB
avn...Durfee

weather.gov/hanford

In the hours before

Special weather statement, May 25, 2:15 PM PDT, 1 hour 47 minutes before
Special Weather Statement
National Weather Service San Joaquin Valley CA
215 PM PDT SAT MAY 25 2019

CAZ179-187-189-197-252200-
Fort Tejon CA-Western Kern County CA-West Side Hills CA-
Bakersfield CA-
215 PM PDT SAT MAY 25 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN KERN COUNTY UNTIL
300 PM PDT...

At 212 PM PDT, Doppler radar was tracking a few strong thunderstorms
approximately 13 miles north of McKittrick, or 25 miles southwest of
Delano. The storms were moving east at 15 mph.

In addition to dangerous cloud to ground lightning, Nickel size hail
is possible with these storms along with very heavy rain and
localized flooding.

Locations impacted include...
Bakersfield, Taft, Maricopa, Taft Heights, Dustin Acres, Valley
Acres, South Taft, Ford City, Tupman, McKittrick, Rosedale, Belridge,
Harris Ranch, Buttonwillow and Lost Hills.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3552 11978 3566 11961 3526 11913 3504 11941
TIME...MOT...LOC 2112Z 279DEG 12KT 3548 11954

KD
Special weather statement, May 25, 2:42 PM PDT, 1 hour 20 minutes before
Special Weather Statement
National Weather Service San Joaquin Valley CA
242 PM PDT SAT MAY 25 2019

CAZ197-252230-
Fort Tejon CA-
242 PM PDT SAT MAY 25 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN KERN COUNTY UNTIL
330 PM PDT...

At 240 PM PDT, Doppler radar was tracking a strong thunderstorm near
Mount Pinos, or 28 miles north of Ojai. The thunderstorm was
nearly stationary.

In addition to frequent cloud to ground lightning and heavy
rain, dime size hail is possible with this storm.

Locations impacted include...
Frazier Park and Lake Of The Woods.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3481 11898 3481 11911 3490 11911 3488 11893
      3479 11891 3479 11897
TIME...MOT...LOC 2140Z 109DEG 5KT 3484 11906

KD
Special weather statement, May 25, 3:03 PM PDT, 59 minutes before
Special Weather Statement
National Weather Service San Joaquin Valley CA
303 PM PDT SAT MAY 25 2019

CAZ180-181-183-184-252245-
San Joaquin Confluence CA-Fresno CA-Merced and Madera CA-
Foggy Bottom CA-
303 PM PDT SAT MAY 25 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN MADERA AND CENTRAL
FRESNO COUNTIES UNTIL 345 PM PDT...

At 301 PM PDT, Doppler radar was tracking a strong thunderstorm over
Kerman, or 16 miles south of Madera, moving southeast at 15 mph.

In addition to frequent cloud to ground lightning and heavy rain,
nickel size hail is possible with this storm. Flooding is
also possible with this storm.

Locations impacted include...
Kerman and Biola.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3670 12024 3677 12019 3683 12015 3681 11990
      3665 11995
TIME...MOT...LOC 2201Z 295DEG 12KT 3672 12009

KD
Special weather statement, May 25, 3:15 PM PDT, 47 minutes before
Special Weather Statement
National Weather Service San Joaquin Valley CA
315 PM PDT SAT MAY 25 2019

CAZ179-187>189-197-252300-
Fort Tejon CA-Western Kern County CA-West Side Hills CA-
Eastern Kern County CA-Bakersfield CA-
315 PM PDT SAT MAY 25 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL KERN COUNTY UNTIL
400 PM PDT...

At 313 PM PDT, Doppler radar was tracking a few strong thunderstorms
7 miles east of Dustin Acres, or 17 miles southwest of Bakersfield
The storms were moving southeast at 20 mph.

In addition to cloud to ground lightning, nickel size hail is
possible with these storms. Very heavy rain accompanying these
thunderstorms may result in highway flooding.

Locations impacted include...
Bakersfield, Taft, Tupman, Dustin Acres, Valley Acres, Ford City,
Rosedale, Harris Ranch and Buttonwillow.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3516 11945 3527 11956 3551 11931 3515 11898
      3508 11906 3498 11918
TIME...MOT...LOC 2213Z 310DEG 18KT 3520 11924

KD
Special weather statement, May 25, 3:23 PM PDT, 39 minutes before
Special Weather Statement
National Weather Service San Joaquin Valley CA
323 PM PDT SAT MAY 25 2019

CAZ195-196-198-199-252300-
Indian Wells Valley CA-Lake Isabella CA-Kern County Desert CA-
Tehachapi Area CA-
323 PM PDT SAT MAY 25 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN KERN COUNTY UNTIL
400 PM PDT...

At 321 PM PDT, Doppler radar was tracking a couple of strong
thunderstorms 13 miles southeast of Onyx and also about 5 miles
southwest of Inyokern. Movement was northeast at 15 mph.

In addition to frequent lightning, dime size hail is possible
with these storms along with briefly heavy rain.

Locations impacted include...
Inyokern and Indian Wells Canyon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3539 11813 3555 11824 3575 11787 3552 11774
TIME...MOT...LOC 2221Z 239DEG 12KT 3551 11811

KD
Special weather statement, May 25, 3:37 PM PDT, 25 minutes before
Special Weather Statement
National Weather Service San Joaquin Valley CA
337 PM PDT SAT MAY 25 2019

CAZ197-252315-
Fort Tejon CA-
337 PM PDT SAT MAY 25 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL KERN COUNTY UNTIL
415 PM PDT...

At 334 PM PDT, Doppler radar was tracking a couple of strong
thunderstorms in the vicinity of Mount Pinos, Pine Mountain Club and
Frazier Park. The storms were moving southeast at 15 mph.

In addition to cloud to ground lightning, the storms will bring
heavy rain and possibly local flooding.  Half inch hail is also
possible with these storms.

Locations impacted include...
Mount Pinos, Frazier Park, Lake Of The Woods, Pine Mountain Club and
Interstate 5 over the Grapevine.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3481 11898 3481 11924 3486 11924 3486 11928
      3488 11928 3488 11935 3499 11929 3500 11917
      3487 11885 3479 11891 3479 11897
TIME...MOT...LOC 2234Z 207DEG 2KT 3490 11919

KD

The office that day

Everything else NWS Hanford, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 25, 3:06 AM PDTWinter Weather AdvisoryHNX50 hr
May 25, 1:29 PM PDTSpecial Weather StatementHNX46 min
May 25, 1:33 PM PDTSpecial Weather StatementHNXKings42 min
May 25, 2:15 PM PDTSpecial Weather StatementHNX45 min
May 25, 2:42 PM PDTSpecial Weather StatementHNXVentura48 min
May 25, 2:46 PM PDTSevere Thunderstorm WarningHNXKern29 min
May 25, 3:03 PM PDTSpecial Weather StatementHNXFresno42 min
May 25, 3:15 PM PDTSpecial Weather StatementHNXKern45 min
May 25, 3:23 PM PDTSpecial Weather StatementHNX37 min
May 25, 3:27 PM PDTSevere Thunderstorm WarningHNXKern63 min
May 25, 3:37 PM PDTSpecial Weather StatementHNX38 min
May 25, 4:04 PM PDTSevere Thunderstorm WarningHNXKern26 min
May 25, 4:16 PM PDTFlash Flood WarningHNXKern77 min
May 25, 4:22 PM PDTSpecial Weather StatementHNX53 min
May 25, 4:34 PM PDTSpecial Weather StatementHNXKern41 min

Nearby

Flash Flood Warnings in California, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.